Skip to main content

Star Partitions of Perfect Graphs

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 8572)

Abstract

The partition of graphs into nice subgraphs is a central algorithmic problem with strong ties to matching theory. We study the partitioning of undirected graphs into stars, a problem known to be NP-complete even for the case of stars on three vertices. We perform a thorough computational complexity study of the problem on subclasses of perfect graphs and identify several polynomial-time solvable cases, for example, on interval graphs and bipartite permutation graphs, and also NP-hard cases, for example, on grid graphs and chordal graphs.

Keywords

  • Bipartite Graph
  • Planar Graph
  • Token List
  • Interval Graph
  • Chordal Graph

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-662-43948-7_15
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-662-43948-7
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Asdre, K., Nikolopoulos, S.D.: NP-completeness results for some problems on subclasses of bipartite and chordal graphs. Theor. Comput. Sci. 381(1-3), 248–259 (2007)

    CrossRef  MATH  MathSciNet  Google Scholar 

  2. Berman, F., Johnson, D., Leighton, T., Shor, P.W., Snyder, L.: Generalized planar matching. J. Algorithms 11(2), 153–184 (1990)

    CrossRef  MATH  MathSciNet  Google Scholar 

  3. van Bevern, R., Bredereck, R., Chen, J., Froese, V., Niedermeier, R., Woeginger, G.J.: Star partitions of perfect graphs, TU Berlin (2014a) (manuscript) arXiv:1402.2589 [cs.DM]

    Google Scholar 

  4. van Bevern, R., Bredereck, R., Chen, J., Froese, V., Niedermeier, R., Woeginger, G.J.: Network-based dissolution, TU Berlin (2014b) (manuscript) arXiv:1402.2664 [cs.DM]

    Google Scholar 

  5. Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: a Survey. In: SIAM Monographs on Discrete Mathematics and Applications, vol. 3. SIAM (1999)

    Google Scholar 

  6. Chalopin, J., Paulusma, D.: Packing bipartite graphs with covers of complete bipartite graphs. Discrete Appl. Math. 168, 40–50 (2014)

    CrossRef  MATH  MathSciNet  Google Scholar 

  7. Corneil, D., Perl, Y., Stewart, L.: A linear recognition algorithm for cographs. SIAM J. Comput. 14(4), 926–934 (1985)

    CrossRef  MATH  MathSciNet  Google Scholar 

  8. Cornuéjols, G.: General factors of graphs. J. Combin. Theory Ser. B 45(2), 185–198 (1988)

    CrossRef  MATH  MathSciNet  Google Scholar 

  9. Dahlhaus, E., Karpinski, M.: Matching and multidimensional matching in chordal and strongly chordal graphs. Discrete Appl. Math. 84(1-3), 79–91 (1998)

    CrossRef  MATH  MathSciNet  Google Scholar 

  10. De Bontridder, K.M.J., Halldórsson, B.V., Halldórsson, M.M., Hurkens, C.A.J., Lenstra, J.K., Ravi, R., Stougie, L.: Approximation algorithms for the test cover problem. Math. Program. 98(1-3), 477–491 (2003)

    CrossRef  MATH  MathSciNet  Google Scholar 

  11. Dyer, M.E., Frieze, A.M.: On the complexity of partitioning graphs into connected subgraphs. Discrete Appl. Math. 10(2), 139–153 (1985)

    CrossRef  MATH  MathSciNet  Google Scholar 

  12. Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Annals of Discrete Mathematics. Elsevier, Amsterdam (2004)

    MATH  Google Scholar 

  13. Kirkpatrick, D.G., Hell, P.: On the complexity of general graph factor problems. SIAM J. Comput. 12(3), 601–608 (1983)

    CrossRef  MATH  MathSciNet  Google Scholar 

  14. Kosowski, A., Małafiejski, M., Żyliński, P.: Parallel processing subsystems with redundancy in a distributed environment. In: Wyrzykowski, R., Dongarra, J., Meyer, N., Waśniewski, J. (eds.) PPAM 2005. LNCS, vol. 3911, pp. 1002–1009. Springer, Heidelberg (2006)

    CrossRef  Google Scholar 

  15. Małafiejski, M., Żyliński, P.: Weakly cooperative guards in grids. In: Gervasi, O., Gavrilova, M.L., Kumar, V., Laganá, A., Lee, H.P., Mun, Y., Taniar, D., Tan, C.J.K. (eds.) ICCSA 2005. LNCS, vol. 3480, pp. 647–656. Springer, Heidelberg (2005)

    CrossRef  Google Scholar 

  16. Monnot, J., Toulouse, S.: The path partition problem and related problems in bipartite graphs. Oper. Res. Lett. 35(5), 677–684 (2007)

    CrossRef  MATH  MathSciNet  Google Scholar 

  17. van Rooij, J.M.M., van Kooten Niekerk, M.E., Bodlaender, H.L.: Partition into triangles on bounded degree graphs. Theory Comput. Syst. 52(4), 687–718 (2013)

    MATH  MathSciNet  Google Scholar 

  18. Rosenstiehl, P., Tarjan, R.E.: Rectilinear planar layouts and bipolar orientations of planar graphs. Discrete Comput. Geom. 1(1), 343–353 (1986)

    CrossRef  MATH  MathSciNet  Google Scholar 

  19. Spinrad, J., Brandstädt, A., Stewart, L.: Bipartite permutation graphs. Discrete Appl. Math. 18(3), 279–292 (1987)

    CrossRef  MATH  MathSciNet  Google Scholar 

  20. Steiner, G.: On the k-path partition problem in cographs. Congressus Numerantium 147, 89–96 (2000)

    MATH  MathSciNet  Google Scholar 

  21. Steiner, G.: On the k-path partition of graphs. Theor. Comput. Sci. 290(3), 2147–2155 (2003)

    CrossRef  MATH  Google Scholar 

  22. Takamizawa, K., Nishizeki, T., Saito, N.: Linear-time computability of combinatorial problems on series-parallel graphs. J. ACM 29(3), 623–641 (1982)

    CrossRef  MATH  MathSciNet  Google Scholar 

  23. Yan, J.-H., Chen, J.-J., Chang, G.J.: Quasi-threshold graphs. Discrete Appl. Math. 69(3), 247–255 (1996)

    CrossRef  MATH  MathSciNet  Google Scholar 

  24. Yan, J.-H., Chang, G.J., Hedetniemi, S.M., Hedetniemi, S.T.: k-path partitions in trees. Discrete Appl. Math. 78(1-3), 227–233 (1997)

    CrossRef  MATH  MathSciNet  Google Scholar 

  25. Yuster, R.: Combinatorial and computational aspects of graph packing and graph decomposition. Computer Science Review 1(1), 12–26 (2007)

    CrossRef  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

van Bevern, R. et al. (2014). Star Partitions of Perfect Graphs. In: Esparza, J., Fraigniaud, P., Husfeldt, T., Koutsoupias, E. (eds) Automata, Languages, and Programming. ICALP 2014. Lecture Notes in Computer Science, vol 8572. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-662-43948-7_15

Download citation

  • DOI: https://doi.org/10.1007/978-3-662-43948-7_15

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-662-43947-0

  • Online ISBN: 978-3-662-43948-7

  • eBook Packages: Computer ScienceComputer Science (R0)